MY 85 YO MOM HAD TREMORS 4 SEVERAL YEARS, THEN LAST NOV. 2009 LOCAL NEUROLOGIST SAID SHE HAD PD--WROTE HER A SCRIPT 4 AZILECT AND WALKED OUT OF THE ROOM. SHE WAS BY HERSELF AND WAS SHOCKED! WE RESEARCHED MDS AND SHE HAD APPT IN PGH IN JAN 2010 W EXCELLENT NEUROLOGY PRACTICE W BALANCE AND MOBILITY SPECIALTY. MOM DIDN'T THINK AZILECT WAS HELPING, BUT WE DID--STOPPED 4 2 WEEKS AND RESTARTED--REQUIP XL ADDED END OF JAN. ALSO WAS ON INDERAL AND BENICAR/HCTZ--BENICAR DC LAST WEEK CAUSE BP WAS LOW AND STANDING PRESSURES DROP 20 TO 30 POINTS. WE ARE WEANING REQUIP AND SHE WILL STOP IN 4 DAYS. INDERAL WILL BE NEXT 2 GO. I HAVE NEVER BLOGGED B4, BUT KEPT READING POSTS LAST NIGHT FOR HOURS---COULDN'T STOP CRYING. SHE IS STILL OK IN A LOT OF WAYS, BUT THAT CHANGES DAY TO DAY. VERY WEAK,DIZZY,WOBBLY LEGS, SEVERE DROP IN BP,HEAVY LEGS,FEELS LIKE SHE WILL PASS OUT. SHE IS VERY ALERT AND SHARP. BOWLED,DROVE,PLAYED BOCCE2009. STILL PLAYS CARDS,BUT DIZZINESS IS CURBING ADLS. COLON CA AGE 80-WAS NEVER TO MD IN 40YRS B4 THAT. PLEASE GIVE ME AND MY FAMILY SOME HOPE--WE WANT HER TO BE AS ACTIVE AS POSSIBLE. WE HAVE A LG FAMILY AND BIG SUPPORT SYSTEM. I AM SORRY IF I RAMBLED--I AM OVERWHELMED. WHAT IF SHE STOPS THE MEDS AND FIND OUT ITS THE DISEASE AND NOT THE MEDS? THANK YOU FOR LISTENING.
Parkinson's is clinically complex but it does require treatment and unfortunately all medications for Parkinson's have a strong side effect profile. Its essential that any changes in medication or dose be discussed with a neurologist. If you believe that Parkinson's is a misdiagnosis you could see another neurologist but generally a movement disorders specialist would understand the specific signs of Parkinson's and its treatment. That said its treatment can vary and each one has its own side effect profile just like any other medications. Azilect is a MOAI inhibitor so it has some potential interactions that are of concern with other medications and food containing various enzymes and I would assume a doctor explained that. Inderal is a beta blocker so it would lower blood pressure. Requip is a standard dopa boosting medication for Parkinson's so it has that set of side effects. Benicar is another blood pressure medication I believe in a different class from Inderal. All of these medications treat specific types of spasmic activity (unless they are prescribed for a condition other than Parkinson's) and discontinuing them may cause a sudden return in what they are treating which can be dangerous.
All of this information should be discussed with a neurologist and they could suggest what might help as regards how the medications could be adjusted or changed if you have a concern about side effects. One good idea is to find out information from organizations such as the National Parkinson's Foundation that could keep you updated with the latest research and treatments and also assistive technology and other help for her safety as well as quality of life. Its well worth it to educate yourself but any changes in medication especially for something as severe as Parkinson's should be made by a doctor.
THANKS FOR YOUR INPUT. ALL OF HER MED CHANGES HAVE BEEN DONE W HER PCP AND NEUROLOGIST. SHE USED TO HAVE HYPERTENSION BUT HER BP IS DOWN NOW. HOPEFULLY IT IS THE REQUIP MAKING HER FEEL SO LOUSY. SHE WAS MUCH LESS DIZZY TODAY--LEGS STRONGER. NEURO TOLD US SHE MAY GET WORSE OFF REQUIP--MORE TREMORS,ETC.; BUT WE FELT SHE HAD TO TRY IT. SHE WILL BE OFF REQUIP COMPLETELY 5/27 AND WE CAN START OVER AGAIN. SHE ALSO HAS GAINED WEIGHT AND ? INCREASE IN HER NORMAL LOVE OF GAMBLING, WHICH ARE ALSO SIDE EFFECTS OF REQUIP
SHE DEFINITELY HAS PARKINSON'S---NEURO WENT OVER ALL THAT THE LAST VISIT CAUSE MOM DOUBTED THE DIAGNOSIS. SHE IS THANKFUL SHE WAS HEALTHY FOR 80 YEARS, BUT WE ARE ALL TRYING TO ADJUST TO CHANGES. WE ALL KNOW HOW THE DISEASE AFFECTS PEOPLE OF ALL AGES.
I ALWAYS SAY EVERYONE NEEDS AN ADVOCATE THESE DAYS. THANK YOU.
I was just reading all your recent post. I have Young onset Pd for 8 years now and the 1 bit of advice I give everyone is that not every Doctor ,Neurologist .... works for everyone! If you are not happy with this one find another. What I would like to know is have they tried her on the drug Sinemet this would be the the most effective drug with the least side effects especially at your Moms age of 85!
On Stress that is an individual thing. I keep active and learn to not take life too seriously and try to keep my life as normal as possible. For me what stresses me out is when people stand over me tring to help and I feel rushed.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.